Migraines and the combined pill


#1

Hi @Dr_Paula,
I have been taking the combined pill for 5 years now, and I generally do get headaches (mostly tension headaches that I can get rid of through sleep or massage).
But this weekend I had blurred vision in the bottom left side of my vision for about 40 mins - I didn’t get a headache till later and my vision was back to normal by then (and that headache didn’t last long). Was this a migraine? I know you are not meant to take the combined pill if you have migraines…

What would you suggest I do?
Thanks! Mollie


#2

Hi Mollie,
Many thanks for your question. All the guidance on taking the combined pill says that if you experience any sudden problems with your speech or eyesight then you should stop taking the pill and see your doctor immediately as this symptom may indicate that you have a certain type of migraine and that it is not safe for you to take the pill. You can see this on the Family Planning Association Leaflet here https://www.fpa.org.uk/sites/default/files/the-combined-pill-your-guide.pdf

So in line with this advice you should stop taking the pill and make an appointment to see your doctor or go to a sexual health clinic. They will need to take a detailed history to find out whether this is a migraine, but from your description this could be the case. It is probably important that you give your doctor or clinic a call today - just to talk it through with them.
Paula


#3

Hi @Dr_Paula thanks for your reply and your advice. It made me take this a bit more seriously and go to get seen.

I called NHS 111 for advice initially as I am registered at a GP service where I used to live (about an hour and a half away). I did look up clinics too but they were advertised as under 25s only!

I didn’t get a call back from 111 till gone midnight so I missed the chance to get their advice.

So next morning I called the local GP surgery where I live now and asked for an ‘emergency’ appointment.
The Dr said I did the right thing and said it does sound like a migraine with aura and I am now ‘contraindicated’. (She shined a torch device in my eyes to check there wasn’t another cause for my headaches).

I can’t take any combined contraception now due to increased risk of stroke.

After a brief chat about options, I’ve been prescribed the mini pill cerelle.

So all in all fairly easy to switch over to a progestogen only option!
She said my headaches could also get better - which I’ll keep and eye on.

I’m glad I didn’t ignore it and just carry on!

Thanks again!


#4

Hi @mollie
Thats great news to hear that you got it sorted.
Paula